MAUDE Adverse Event Report: SMITH & NEPHEW, INC. QUICK CON DRILL PIN 1/8 X 5; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. QUICK CON DRILL PIN 1/8 X 5; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 74012905
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/28/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka performed on (b)(6) 2021 a fragment from a quick connect drill pin 1/8 x 5 was discovered in the ventro-medial tibial region, after a postoperative radiography was performed.A revision surgery took place on (b)(6) 2021 to remove the complete fragment.The patient was not injured beyond the described event.No other complications were reported.
 
Additional Manufacturer Narrative
Results of investigation: the device was returned for evaluation.A visual inspection of the returned drill pin confirms the device fractured into two pieces.Both pieces were returned for evaluation.The device exhibits signs of significant wear/ usage.A medical investigation was conducted and confirms based on the information provided, the root cause of the reported event was human error/variance in surgical technique.Per the revision op-note, the foreign body (fb=drill bit fragment) was easily identified via fluoroscopy and complete removal of the fb was confirmed via x-ray.The assessed patient impact was the retained drill bit fragment, additional imaging/exposure, and the revision (fb removal) procedure.Further patient impact could not be determined.No further medical assessment is warranted at this time.A review of complaint history revealed similar events for the listed device, but no similar events for the batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this product and failure mode.The manufacturing process of the device did not contribute to the reported event.Possible probable cause could include but not limited the user error/variance in surgical technique.This is a single-use device and should be discarded after use.Also, the angle and pressure of application could cause the material fracture.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
QUICK CON DRILL PIN 1/8 X 5
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11916873
Report Number1020279-2021-04906
Device Sequence Number14373908
Product Code HRY
UDI-Device Identifier03596010556943
UDI-Public03596010556943
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryGM
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74012905
Device Catalogue Number74012905
Device Lot Number19LNX0005
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2021
Supplement Date Received by Manufacturer12/13/2021
01/19/2022
Initial Report FDA Received Date06/01/2021
Supplement Report FDA Received Date12/23/2021
01/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/26/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown